Alert archive / Hawaii / Flash Flood Warnings in 2020
Flash Flood Warning 4, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 6, 2020, 12:41 AM HST for Kauai County, Hawaii. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 6, 2020, 12:41 AM HST (10:41 UTC)
- Expired
- Feb 6, 2020, 6:30 AM HST
- In force
- 6 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 32 km from the middle of the area, began a volume at 10:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 10.7 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 959 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
427
WGHW50 PHFO 061041
FFWHFO
HIC007-061330-
/O.NEW.PHFO.FF.W.0004.200206T1041Z-200206T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1241 AM HST Thu Feb 6 2020
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 330 AM HST.
* At 1235 AM HST, the stream gauge at the Hanalei River Bridge is
reporting water levels above the flash flood threshold. Flash
flooding is expected in the vicinity of the Hanalei River Bridge
for the next several hours.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Stream Gauge indicated.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
* Some locations that will experience flooding include...
Hanalei and Princeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 330 AM HST if heavy rain
persists.
LAT...LON 2221 15951 2221 15950 2223 15950 2222 15943
2204 15943 2204 15958 2223 15956
FLASH FLOOD...RADAR INDICATED
$$
RCB2 follow-up statements
948
WGHW50 PHFO 061136
FFWHFO
HIC007-061630-
/O.EXT.PHFO.FF.W.0004.000000T0000Z-200206T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
136 AM HST Thu Feb 6 2020
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 630 AM HST.
* At 130 AM HST, the Hanalei stream gauge reported a rapid rise in
water level. Flooding is occurring in the vicinity of the Hanalei
River Bridge and along the Hanalei River. The latest observations
shows flood waters are slowly receding at the Hanalei River Bridge
gauge. High waters are expected to drop below flood thresholds at
the gauge location over the next few hours.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Stream gage.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
* Some locations that will experience flooding include...
Princeville and Hanalei.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 630 AM HST if heavy rain
persists.
LAT...LON 2221 15951 2221 15950 2223 15950 2222 15943
2204 15943 2204 15958 2223 15956
FLASH FLOOD...STREAM GAGE INDICATED
$$
RCB127
WGHW70 PHFO 061253
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
253 AM HST Thu Feb 6 2020
HIC007-061630-
/O.CON.PHFO.FF.W.0004.000000T0000Z-200206T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai in Kauai HI-
253 AM HST Thu Feb 6 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM HST FOR
KAUAI IN KAUAI COUNTY...
At 249 AM HST, emergency management reported flooding over Kuhio
Highway in the vicinity of the Hanalei River Bridge. Kuhio highway
near the bridge is closed. Additional moderate to heavy rainfall
will likely keep water levels in the Hanalei River above flood stage
for the next few hours.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Emergency management.
IMPACT...Flooding in drainages, streams, rivers, roads, properties,
and other low-lying areas. Landslides are possible in steep
terrain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
LAT...LON 2221 15951 2221 15950 2223 15950 2222 15943
2204 15943 2204 15958 2223 15956
FLASH FLOOD...OBSERVED
$$
RCBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 5, 8:56 PM HST, 3 hours 45 minutes earlier.
Area forecast discussion, Feb 5, 8:56 PM HST, 3 hours 45 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 856 PM HST Wed Feb 5 2020 .SYNOPSIS... The leading edge of a cold front passing through Oahu this evening, will move into Maui County through the early morning hours, before advancing into the Big Island late Thursday. Expect showers, some heavy, and possibly a few thunderstorms along the front, followed by cool and at times breezy northerly to westerly winds into early next week. Modest showers will prevail over north facing slopes during the weekend. Increased west winds and possibly heavy showers will be possible early next week as a cutoff low meanders near and just north of the state. && .DISCUSSION... The short term weather forecast continues to trend wet across the state as a cold front sweeps from west to east down the island chain. Radar and satellite imagery this evening shows the cold front producing numerous showers over Oahu with rainfall rates over 1 inch per hour in some locations. These showers are moving from southwest to northeast and will continue to develop over Oahu through midnight before moving on to Molokai and Lanai by early Thursday morning. Localized heavy showers will develop along the front with isolated thunderstorms in the forecast. The cold front will move into the Big Island by Thursday night enhancing showers across the island. Expect up to 5 inches of storm total snowfall on the Big Island summits on Thursday and Friday above the 10,500 foot elevation level. A Winter Weather Advisory for snow remains in effect. Cold northerly to northwesterly winds will blow in behind the front lasting through the weekend with scattered showers favoring northern slopes of each island through the weekend. Cold northerly winds will cause temperatures to fall 3 to 6 degrees below normal for this time of year across the region. Below normal temperatures are forecast to continue into the first half of next week. Meanwhile, an extended period of strong winds will also develop over the Big Island summits of Mauna Kea and Mauna Loa on Thursday as wind speeds will increase above advisory levels by Thursday morning, then increase above High Wind Warning thresholds by Thursday afternoon. A High Wind Watch remains in effect for both summits on the Big Island this evening and the watch will likely be upgraded to a High Wind Warning with the morning forecast grid package. An upper level low will deepen just north of the Hawaiian Islands lasting through the weekend. This cold core upper low will keep unsettled weather in the forecast through Sunday with enhanced clouds and passing showers favoring northern slopes of each island. Another unstable upper low moves into the state from the north on Sunday night keeping periods of wet and unsettled weather in the statewide forecast through much of next week. This pattern will likely extend the strong and gusty winds over the Big Island summits where High Wind Warning thresholds may be exceeded along with some additional snowfall on the highest peaks. Upper level troughs wrapping around this low will bring periods of numerous showers to each island next week. Stay tuned for forecast updates to both the wind and precipitation elements for next week as the timing of these impacts for each island will likely be adjusted. && .AVIATION... A cold front, currently over Oahu, will continue to advance down the island chain overnight through Thursday. A large area of showers accompanying this front will lead to sub VFR CIGS/VSBYS, mainly in and around the heavier showers embedded. The best chance for this will be across Oahu through the evening hours, Maui County through the second half of the night into Thursday, then the Big Island late Thursday through Thursday night. Gusty northerly winds will follow the front, along with some drier air. Despite the drying trend, showers will remain in the forecast, especially for north and windward slopes of each island. AIRMET SIERRA remains in effect for tempo mountain obscurations in clouds and showers over Kauai and Oahu. Expect this to be expanded down the island with the front later tonight. Additionally, some light icing in the layered clouds is also expected along the front. && .MARINE... A front near Oahu will move southeast, pushing past coastal waters Friday and moving southeast of the offshore waters by Saturday. Gentle to locally fresh southeast winds ahead of the front have been shifting rapidly to locally strong north winds behind the front. A Small Craft Advisory (SCA) is in effect for the coastal waters around Kauai starting this evening due to the strong north winds. The SCA will likely be expanded and extended due to large seas from a series of swells. A surface low is forecast to develop about 800 nm northeast of Oahu Thursday night, then strengthen to gale force and move southwest. North winds will strengthen to near-gale force over the northwest offshore waters with gales possible. Strong to near- gale force winds are expected over the coastal waters. Winds are expected to peak on Friday, then gradually subside. A series of large swells will impact the islands through the weekend. A northwest swell building this evening will peak Thursday. A High Surf Advisory remains in effect for north and west facing shores of the smaller islands for surf from this swell. The gale developing north of the area will produce a north northwest swell reinforcing the high surf along north facing shores. A very large northwest swell arriving early next week may produce surf reaching warning levels along north and west facing shores by Monday night. A short-period swell will maintain moderate surf along east facing shores through Friday. The large north swell Friday and Saturday will also refract some energy into exposed east facing shores, possibly requiring a High Surf Advisory there as well. A small rise in surf is possible along south facing shores through the coming weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 AM HST Friday for Niihau-Kauai Windward-Kauai Leeward-Oahu North Shore-Oahu Koolau-Olomana- Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala. Winter Weather Advisory from noon Thursday to 6 AM HST Friday for Big Island Summits. High Wind Watch from 6 AM HST Thursday through late Saturday night for Big Island Summits. Small Craft Advisory until 6 PM HST Friday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel. Small Craft Advisory from 6 AM Thursday to 6 PM HST Friday for Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters. && DISCUSSION...Bohlin AVIATION...Gibbs MARINE...Powell
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 3:17 PM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 4 days |
| Feb 5, 3:21 PM HST | Winter Weather Advisory | HFO | Hawaii | 30 hr |
| Feb 5, 8:05 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 5, 11:18 PM HST | Areal Flood Advisory | HFO | Kalawao | 2 hr |
| Feb 6, 3:34 AM HST | High Wind Warning | HFO | Hawaii, Kalawao | 5 days |
| Feb 6, 5:20 AM HST | Flash Flood Warning | HFO | Kauai | 9 hr |
| Feb 6, 7:20 AM HST | Areal Flood Advisory | HFO | Honolulu | 6 hr |
| Feb 6, 11:03 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.